From 2011 to 2014, at least 165 nursing home residents were hospitalized or died after errors involving a popular, decades-old blood thinner that, unmonitored, can turn from a lifesaver into a killer.
Blood thinning drugs must be carefully calibrated: too much, and you can bleed uncontrollably; too little, and you can develop life-threatening clots.
A ProPublica analysis of government inspection reports shows that hundreds of nursing home resident deaths and injuries have been caused by miscalibrated doses of Coumadin or its generic version, warfarin, in recent years. Studies suggest there are thousands more injuries every year that are never investigated by the government.
Because it's so easy to get wrong, "Coumadin is the most dangerous drug in America," according to Rod Baird, president of Geriatric Practice Management, a firm that creates electronic health records for physicians working in long-term care facilities.
A 2007 peer-reviewed study in the American Journal of Medicine estimated that nursing home residents suffer 34,000 fatal, life-threatening or serious events related to the drug each year. North Carolina data shows more medication errors in nursing homes involving Coumadin than any other drug.
About 1 in 6 of the nation's 1.3 million nursing home residents take an anticoagulant, according to federal data from earlier this year; the majority are believed to be on Coumadin or its generic.
Newer anticoagulants, including Eliquis, Pradaxa and Xarelto, have entered the market in recent years and, in some ways, are easier to use than Coumadin. Patients taking these drugs do not need regular blood tests and do not need to avoid certain foods. But unlike Coumadin, the effects of which can be reversed with vitamin K, there currently is no antidote if patients taking the newer drugs begin bleeding uncontrollably.
Read the stull article here.